Bilateral pulmonary thromboembolism and Budd-Chiari syndrome in a patient with Crohn s disease on oral contraceptives

Rev Esp Enferm Dig. 2009 Sep;101(9):645-52. doi: 10.4321/s1130-01082009000900009.
[Article in En, Spanish]

Abstract

Budd-Chiari syndrome can be defined as an interruption or diminution of the normal blood flow out of the liver. Patients with Budd-Chiari syndrome present with varying degrees of symptomatology that can be divided into the following categories: fulminant, acute, subacute and chronic. The subacute form is the most common presentation. A majority of patients with Budd-Chiari syndrome have an underlying hypercoagulability state. We present the case of a young woman with Crohn s disease on oral contraceptives who developed bilateral pulmonary thromboembolism and Budd-Chiari syndrome.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Budd-Chiari Syndrome / complications*
  • Budd-Chiari Syndrome / diagnostic imaging
  • Colonoscopy
  • Contraceptives, Oral / adverse effects*
  • Crohn Disease / complications*
  • Crohn Disease / diagnosis
  • Crohn Disease / diagnostic imaging
  • Ethinyl Estradiol / adverse effects*
  • Female
  • Heparin, Low-Molecular-Weight / therapeutic use
  • Humans
  • Pulmonary Embolism / chemically induced*
  • Pulmonary Embolism / diagnostic imaging
  • Pulmonary Embolism / drug therapy
  • Radiography, Abdominal
  • Radiography, Thoracic
  • Tomography, X-Ray Computed
  • Treatment Outcome

Substances

  • Contraceptives, Oral
  • Heparin, Low-Molecular-Weight
  • Ethinyl Estradiol